Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 137, NWS North Platte, NE

July 4, 2001Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2001, 6:47 AM MDT for Sheridan County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2001, 6:47 AM MDT (12:47 UTC)
Expired
Jul 4, 2001, 7:30 AM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KLBF 041247
SVRLBF
NEC161-041330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 AM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 730 AM MDT

* AT 644 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF LAKESIDE...OR ABOUT 22 MILES
  EAST OF ALLIANCE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES NORTHEAST OF LAKESIDE AROUND 655 AM MDT
  3 MILES SOUTHWEST OF ELLSWORTH AROUND 710 AM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4241 10211 4238 10272 4204 10261 4205 10204

$$

AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:38 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 1:38 AM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 AM CDT WED JUL 04 2001

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES TONIGHT AND
TEMPERATURES NEXT SEVERAL DAYS.

ALL MODELS INITIALIZED SIMILAR WITH MID AND UPPER LEVEL FEATURES
ACROSS THE CONUS THIS PAST EVENING.  HOWEVER...ALL MODELS
INITIALIZED TOO COOL WITH 850 MB TEMPS WITH THE ETA CLOSEST OF ANY.
WILL LEAN MORE TOWARDS THE ETA FOR FIRST AND SECOND PERIOD...BUT
WILL THEN USE A BLEND FOR REMAINDER OF FORECAST.

TODAY...SURFACE FRONT REMAINS STALLED ACROSS KANSAS BACK INTO
NORTHEAST COLORADO AND EXTREME SOUTHEAST WYOMING.  NOT MUCH IN THE
WAY OF MID TO UPPER LEVEL SUPPORT FOR PRECIP UNTIL TONIGHT SO WILL
LEAVE ENTIRE CWA DRY TODAY.  WITH PLENTY OF SUN EXPECTED
TEMPERATURES IN THE MIDDLE 80S NORTH TO MIDDLE 90S SOUTH LOOK
REASONABLE.

TONIGHT...NEXT SHORT WAVE WILL ROUND RIDGE AXIS WITH CONVECTION
EXPECTED TO INITIALLY DEVELOP ACROSS PANHANDLE AND EASTERN WYOMING
BY EARLY EVENING.  STRONGEST MID TO UPPER LEVEL SUPPORT WOULD FAVOR
BEST CHANCE FOR PRECIP SOUTHWEST OF AN OSHKOSH TO NORTH PLATTE LINE
AND WILL MENTION HIGHEST POPS IN THESE COUNTIES.  TEMPERATURES
ANTICIPATED TO FALL INTO THE UPPER 50S TO LOWER 60S ACROSS ALL OF
CWA.

THURSDAY AND THURSDAY NIGHT...FRONT SHOULD SLOWLY LIFT FROM
SOUTHWEST TO NORTHEAST ACROSS FA AS LOW BECOMES MORE DIFFUSE ACROSS
KANSAS AND ANOTHER LOW DEEPENS ACROSS NORTHERN HIGH PLAINS.  PRECIP
CHANCES NOT LOOKING VERY IMPRESSIVE FOR THURSDAY OR THURSDAY NIGHT
WITH BEST UPPER SUPPORT ACROSS THE DAKOTAS.  HOWEVER...WITH WEAK CAP
EXPECTED ALONG BOUNDARY AND SOME LIFT SHOWN ACROSS SOUTHWEST CWA
WILL MENTION A SLIGHT CHANCE ACROSS THIS AREA THURSDAY NIGHT.
TEMPERATURES IN THE MIDDLE 80S NORTH TO UPPER 90S SOUTH LOOK
REASONABLE FOR HIGHS.  LOWS IN THE 60S ACROSS ALL OF CWA LOOK GOOD
AS WELL.

EXTENDED...NO CHANGES MADE TO EXTENDED.

.LBF...NONE.

AWJ

In the hours before

Special weather statement, Jul 4, 4:34 AM MDT, 2 hours 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-041630-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 AM CDT WED JUL 4 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT IN PARTS OF
WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST RISK WILL BE
WEST OF A LINE FROM VALENTINE TO BROKEN BOW. ADDITIONAL THUNDERSTORMS
MAY DEVELOP FURTHER EAST BUT ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

WIDELY SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS PORTIONS
OF THE EASTERN PANHANDLE THIS MORNING. THE ATMOSPHERE REMAINS VERY
UNSTABLE WITH ANY STORMS WHICH DO FORM CAPABLE OF RAPIDLY REACHING
SEVERE LIMITS.

TODAY A SEMI STATIONARY FRONT ALONG THE FRONT RANGE...SOUTHEAST INTO
SOUTHERN KANSAS WILL BE THE PRIMARY FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT. A SURFACE HIGH RIDGE AXIS WILL BUILD EAST ACROSS THE
PLAINS...WITH A SOUTHEAST RETURN FLOW SETTING UP THIS AFTERNOON.
THE SOUTHEAST WINDS WILL CONTINUE TO SPREAD MOIST...UNSTABLE AIR
ACROSS THE OUTLOOK AREA INTO THE EVENING. WEAK UPPER LEVEL
DISTURBANCES WILL MOVE SOUTHEAST WHICH WILL BE SUFFICIENT TO INITIATE
THUNDERSTORMS. STORMS WHICH DO FORM WILL MOVE TO THE SOUTHEAST WITH
THE PRIMARY THREAT TO BE LARGE HAIL.

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:05 PM MDTSevere Thunderstorm WarningLBFCherry55 min
Jul 3, 9:55 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Jul 4, 4:46 AM MDTSevere Thunderstorm WarningLBFSheridan44 min
Jul 4, 4:17 PM MDTSevere Thunderstorm WarningLBFHooker43 min
Jul 4, 4:33 PM MDTSevere Thunderstorm WarningLBFCherry57 min
Jul 4, 4:57 PM MDTSevere Thunderstorm WarningLBFHooker63 min
Jul 4, 5:25 PM MDTSevere Thunderstorm WarningLBFSheridan35 min
Jul 4, 5:33 PM MDTTornado WarningLBFHooker42 min
Jul 4, 5:34 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jul 4, 5:41 PM MDTSevere Thunderstorm WarningLBFGarden64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.